Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A characterization of nonatomic Hilbert algebras

Authors: Alessandro Figà-Talamanca and Giancarlo Mauceri
Journal: Proc. Amer. Math. Soc. 72 (1978), 468-472
MSC: Primary 46K15; Secondary 22D25
MathSciNet review: 509236
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We say that a Hilbert algebra is atomic if its fulfillment is generated by its minimal projections. We prove that Hilbert algebra $ \mathcal{A}$ is not atomic if and only if there is an infinite group $ \mathcal{G}$ of unitary elements of the von Neumann algebra generated by $ \mathcal{A}$, and an element $ {\xi _0}$ of the fulfillment of $ \mathcal{A}$, which commutes with every element of $ \mathcal{G}$, and such that set $ \{ U{\xi _0}:U \in \mathcal{G}\} $ is orthonormal. This result is then applied to gain information on the Plancherel measure of certain unimodular groups.

References [Enhancements On Off] (What's this?)

  • [1] W. Arveson, A theorem on the action of abelian unitary groups, Pacific J. Math. 16 (1966), 205-212. MR 0188809 (32:6241)
  • [2] C. Cecchini and A. Figà-Talamanca, Projections of uniqueness for $ {L^p}(G)$, Pacific J. Math. 51 (1974), 37-47. MR 0394043 (52:14849)
  • [3] A. Figà-Talamanca, On the action of unitary groups on a Hilbert space (Sympos. Harmonic Analysis and Spaces of Functions on Locally Compact Groups, Istituto Nazionale di Alta Matematica, Roma, 1976), Symposia Mathematica (to appear). MR 0498964 (58:16952)
  • [4] G. Mauceri, Square-integrable representations and the Fourier algebra of a unimodular group, Pacific J. Math. 73 (1977), 143-154. MR 0486289 (58:6054)
  • [5] M. Rieffel, Square-integrable representations of Hilbert algebras, J. Functional Analysis 3 (1969), 265-300. MR 0244780 (39:6094)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46K15, 22D25

Retrieve articles in all journals with MSC: 46K15, 22D25

Additional Information

Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society